Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 76, NWS New York, NY

September 17, 1999Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 17, 1999, 3:52 PM EDT for Hudson County, New Jersey. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 1999, 3:52 PM EDT (19:52 UTC)
Expired
Sep 17, 1999, 9:00 PM EDT
In force
5 hr
Issued by
NWS New York, NY
Area
Whole counties

County Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 92 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-192 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 171953
FFWNYC
CTC009-NJC003-013-017-031-NYC087-119-180100-

FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
352 PM EDT FRI SEP 17 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK CONTINUES THE

* FLOOD WARNINGS FOR SMALL STREAMS AND URBAN AREAS IN...

  SOUTHEASTERN NEW YORK...
  ROCKLAND AND WESTCHESTER COUNTIES.

  NORTHEASTERN NEW JERSEY...
  BERGEN...ESSEX AND PASSAIC COUNTIES.

  SOUTHWESTERN CONNECTICUT...
  NEW HAVEN COUNTY.

* UNTIL 900 PM EDT...

* MAJOR SMALL STREAM FLOODING WILL CONTINUE THROUGH THIS AFTERNOON.
  MOST RIVERS AND STREAMS IN THE WARNING AREA HAVE CRESTED.
  HOWEVER MANY OF THE STREAMS REMAIN OUT OF THEIR BANKS.

  IN NEW HAVEN COUNTY THE QUINNIPIAC RIVER AT WALLINGFORD IS
  ABOVE FLOOD STAGE AND CONTINUES TO SLOWLY RISE.  THIS RIVER WILL
  CONTINUE A SLOW RISE EARLY THIS EVENING.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE
  THROUGH FLOODED ROADWAYS OR THROUGH POLICE BARRICADES. FIND AN
  ALTERNATE ROUTE.

.END/REYNOLDS/CONTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:51 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 17, 2:51 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
251 PM EDT FRI SEP 17 1999

...RIVERS...
PLANNING ON EXTENDING ALL FLOOD WARNINGS. WILL UPDATE AS NEEDED.

...CURRENTLY...
SFC LOW ASSOC W/ REMANTS OF FLOYD PROGRESSING NORTHEASTWARD ALONG
MAINE COAST EARLY THIS AFTN. TRANSITIONING SYSTEM IS ONLY VERY
SLOWLY FILLING WITH MINIMUM SLP VALUES STILL AROUND 989MB AS PER
SFC OBS.

SYSTEM BECOMES STRONGLY BAROCLINIC ALOFT WITH A WELL PRONOUNCED
NORTH-SOUTH ORIENTED MID-TROPOSPHERIC FRONT EVIDENT IN 12 UTC RAOB
DATA. NOTE CLIMATOLOGICALLY EXTREME H5 TEMP OF -2C AT CHH - AN
APPARENT ARTIFACT OF THE TROPICAL CYCLONE AND STRONG SUBSIDENCE -
WITH -18C AT BUF PHASE LAG OF TEMPERATURE FIELD WITH RESPECT TO
GEOPOTENTIAL FIELD AT UPPER-LEVELS WOULD SUGGEST SHORT WAVE TROUGH
WILL BE IN NO PARTICULAR HURRY TO WEAKEN AND SHEAR OUT.

LOCAL PRESSURE GRADIENT REMAINS STRONG WITH VERY GUSTY NW WINDS
ACROSS ENTIRE CWA. HOWEVER...UPSTREAM NEAR-SURFACE AIRMASS IS NOT
VERY DIFFERENT SO TEMP/MOISTURE ADVECTION IS NEGLIGIBLE. OKX
SOUNDING SUGGESTS CAA 800-750MB LYR. STEEP LOW-LEVEL LAPSE RATES...
RESIDUAL MOISTURE...AND STG VERTICAL MIXING IS RESPONSIBLE FOR SOME
SCT/BKN FLAT CU THIS AFTERNOON.

...NEXT 48 HOURS...
ETA/NGM/AVN ALL INITIALIZE SHORT WAVE TROUGH OVER NORTHEAST VERY
WELL AND CAPTURE UPPER-LEVEL FRONT. ALL SHOW A GRADUALLY SLACKENING
OF SLP GRADIENT OVERNIGHT. DRY COLUMN WILL AID IN RADIATIONAL
COOLING OVERNIGHT BUT LOWS AND WINDS ARE TRICKY DEPENDING ON HOW
QUICKLY PBL DECOUPLES. WILL MENTION DIMINISHING WINDS LATE AND ALLOW
WIND ADVISORY TO EXPIRE. HOWEVER WILL CONTINUE GALE WARNING OVER
MARINE ZONES AND HEAVY SURF FOR THE OCEAN FOR TONIGHT. FWC TEMPS EAST
WHERE WINDS WILL REMAIN STRONGEST STRIKE ME AS BEING TOO LOW AND
WILL PROBABLY GO SLIGHTLY ABOVE. ELSEWHERE WILL PROBABLY STAY CLOSE
TO FWC/FAN TEMPS WITH SMALL CONTRAST OVER FA.

SURFACE ANTICYCLONE BUILDS EAST WITH RIDGE AXIS OVERHEAD BY SUN
MORNING. LOOKS QUIET SAT AND SUN EXCEPT FOR THE POSSIBILITY OF
RADIATIONAL FOG FORMING SAT NIGHT INTO SUN MORNING WITH LIGHT
WINDS/CLR SKIES. WILL STRAY A COUPLE DEGREES BELOW FWC/S. MY MENTOR
WAS ALSO QUICK TO MENTION THE EXTREMELY SATURATED SOILS...WHICH WILL
CERTAINLY HELP. FOG COULD BE DENSE BUT FOR NOW WILL JUST WORD AS
/PATCHY/ ALL ZONES. IF WINDS TURN OUT TO BE CALM...A HEAVY DEW IS
MORE LIKELY EXCEPT IN THE VALLEYS N AND W.

...3-5 DAY...
FLOW BECOMES ZONAL ACROSS U.S. BY SUNDAY AFTN. POSITIVELY TILTED
TROF AND FRONTAL SYSTEM APPROACH BY TUESDAY AND SHOULD BRING SCT
SHOWERS AT THAT TIME. PROVIDED TROPICS BEHAVE NOTHING ELSE OF
GREAT CONSEQUENCE THROUGH WEDNESDAY WITH TEMPERATURES CLOSE TO
NORMS. SHOULD BEGIN TO SEE SE SWELLS FROM GERT MONDAY.

.NYC/OKX...GALE WARNING...ANZ355-353-350-335-330-338.
           HEAVY SURF ADVSY THRU TNGT...ANZ355-353-350.
           FFW...NYC067>071-NJZ002>006-011-CTZ005-006-009-010.
           FLW...RAMAPO RVR AT MAHWAH.

BANACOS/REYNOLDS

In the hours before

Special weather statement, Sep 17, 10:59 AM EDT, 4 hours 53 minutes before
NYZ074>077-080-081-ANZ355-353-350-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
1059 AM EDT FRI SEP 17 1999

...THE NATIONAL WEATHER SERVICE CONTINUES A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF WHAT WAS ONCE
HURRICANE FLOYD. WINDS BETWEEN LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD AND APPROACHING HIGH PRESSURE FROM THE GREAT LAKES
WILL GUST TO GALE FORCE THIS AFTERNOON BEFORE SLOWLY SUBSIDING.
WAVES FROM MORICHES INLET EAST TO MONTAUK POINT AS HIGH AS 15 FEET
MAY BE SEEN THROUGH THE AFTERNOON. TO THE WEST...WAVES OF 8 TO 12
FEET WILL OCCUR. THE WAVES WILL SLOWLY SUBSIDE TONIGHT AND
SATURDAY.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD REMAIN IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTREMELY ROUGH THIS AFTERNOON AND TONIGHT. ANYONE GOING TO THE
BEACH THIS AFTERNOON SHOULD NOT ATTEMPT TO ENTER THE WATER.

REYNOLDS
WFO BROOKHAVEN/NEW YORK CITY NY

...CORRECTED UGC HEADER...
Special weather statement, Sep 17, 10:59 AM EDT, 4 hours 53 minutes before
NYZ074>077-080-081-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
1059 AM EDT FRI SEP 17 1999

...THE NATIONAL WEATHER SERVICE CONTINUES A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF WHAT WAS ONCE
HURRICANE FLOYD. WINDS BETWEEN LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD AND APPROACHING HIGH PRESSURE FROM THE GREAT LAKES
WILL GUST TO GALE FORCE THIS AFTERNOON BEFORE SLOWLY SUBSIDING.
WAVES FROM MORICHES INLET EAST TO MONTAUK POINT AS HIGH AS 15 FEET
MAY BE SEEN THROUGH THE AFTERNOON. TO THE WEST...WAVES OF 8 TO 12
FEET WILL OCCUR. THE WAVES WILL SLOWLY SUBSIDE TONIGHT AND
SATURDAY.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD REMAIN IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTREMELY ROUGH THIS AFTERNOON AND TONIGHT. ANYONE GOING TO THE
BEACH THIS AFTERNOON SHOULD NOT ATTEMPT TO ENTER THE WATER.

REYNOLDS
WFO BROOKHAVEN/NEW YORK CITY NY
Special weather statement, Sep 17, 10:59 AM EDT, 4 hours 53 minutes before
NYZ074>077-080-081-ANZ355-353-350-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
1059 AM EDT FRI SEP 17 1999

...THE NATIONAL WEATHER SERVICE CONTINUES A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF WHAT WAS ONCE
HURRICANE FLOYD. WINDS BETWEEN LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD AND APPROACHING HIGH PRESSURE FROM THE GREAT LAKES
WILL GUST TO GALE FORCE THIS AFTERNOON BEFORE SLOWLY SUBSIDING.
WAVES FROM MORICHES INLET EAST TO MONTAUK POINT AS HIGH AS 15 FEET
MAY BE SEEN THROUGH THE AFTERNOON. TO THE WEST...WAVES OF 8 TO 12
FEET WILL OCCUR. THE WAVES WILL SLOWLY SUBSIDE TONIGHT AND
SATURDAY.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD REMAIN IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTREMELY ROUGH THIS AFTERNOON AND TONIGHT. ANYONE GOING TO THE
BEACH THIS AFTERNOON SHOULD NOT ATTEMPT TO ENTER THE WATER.

REYNOLDS
WFO BROOKHAVEN/NEW YORK CITY NY

...CORRECTED UGC HEADER...

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:38 AM EDTFlash Flood WarningOKXBergen6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXEssex, Union6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXPassaic6 hr
Sep 17, 1:38 AM EDTFlash Flood WarningOKXHudson6 hr
Sep 17, 7:49 AM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic7 hr
Sep 17, 7:49 AM EDTFlash Flood WarningOKXUnion7 hr
Sep 17, 3:52 PM EDTFlash Flood WarningOKXBergen5 hr
Sep 17, 3:52 PM EDTFlash Flood WarningOKXEssex, Passaic5 hr

Nearby

Flash Flood Warnings in New Jersey, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.